Cyanosis occurring during sulfanilamide therapy has been reported frequently.1 It does not seem to depend on the age of the patient, the daily dosage or the length of time the drug is administered. The cyanosis usually is not accompanied by other untoward actions of the drug. In our experience it has occurred when sulfanilamide alone was given. It is reported to be more likely to occur when other drugs containing sulfates, particularly magnesium sulfate, are also given.2 The cyanosis usually disappears soon after the withdrawal of the sulfanilamide, but it may not completely disappear for several days. It has been stated that cyanosis due to methemoglobinemia is usually only of a few days' duration while that due to sulfhemoglobinemia persists for a week or longer.1c Often on readministration of the drug cyanosis will not reappear. We have on occasion continued with sulfanilamide therapy after cyanosis has developed
BIGLER JA, WERNER M. CYANOSIS FROM USE OF SULFANILAMIDE. Am J Dis Child. 1939;57(6):1338–1342. doi:10.1001/archpedi.1939.01990060118009
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: